Drug-Induced, Taken to the Next Level

Discussion in 'Introduce Yourself' started by cjb2811, Dec 26, 2013.

tinnitus forum
    1. cjb2811
      No Mood

      cjb2811 Member

      Tinnitus Since:
      10/2008
      Cause of Tinnitus:
      Lamictal & Tegretol
      Hello all. I'm no newbie to the suffering of tinnitus. In October 2008 (age 22) I had my first depressive episode and was put on Wellbutrin. Before starting I had a very mild tinnitus in my left ear that was not bothersome in the least. After only 2 weeks of being on it the tinnitus was greatly exacerbated and I discontinued the medication. The tinnitus did not subside as the psychiatrist thought it would.

      Over the next five years I had about one somewhat severe depressive episode per year. While the tinnitus was quite bothersome, I think I more or less habituated to it. But because of the tinnitus caused by the Wellbutrin I was very hesitant to go on any psychiatric drugs.

      Because I was very high-functioning when not depressed, my therapist and psychiatrist thought perhaps I have something like Bipolar II. I have been in such a deep depression in the past several months that I finally gave in decided to give medication another try - the psychiatrist chose Lamictal on 11/1/13. Again, after only two weeks the tinnitus is out of control. Again, the psychiatrist said discontinue, it will subside. Six weeks later, here I am with my ear screaming. To put it in perspective:

      From 1-10 in severity:
      Before Wellbutrin: 1
      After Wellbutrin: 6
      After Lamictal: 9

      The worst part is that I think I was habituated. Hours would pass that I wouldn't hear anything. Now it is every minute of every day and I am feeling hopeless.
       
    2. Lynnette
      Blah

      Lynnette Member Benefactor

      Tinnitus Since:
      Aug 2013
      This scares me...my T has become a bit louder on lexapro and with every dose increase. I suffer from severe depression so I need the medication right now but I hang onto knowing that my T was quieter before the medication and hopes it will go down a bit after I taper off in a year. Your post isn't very encouraging though :( How is the T now? Any better or the same?
       
    3. Zimichael

      Zimichael Member Benefactor

      Location:
      N. California
      Tinnitus Since:
      (1956) > 1980 > 2006 > 2012 > (2015)
      Cause of Tinnitus:
      Ac. Trauma & Ac.Trauma + Meds.
      cjb and Lynette...see my recent post about drugs, sound and exposure.

      Not sure if your tinnitus is "purely" drug based or if there is the co-factor of sound exposure as I discussed. I don't mean rock concerts or discos either, just "louder than normal" exposure with normal being under about 75 decibels. Most people do not put two and two together on this issue. Golly...even I have been caught by it and should know MUCH better than that!

      Note this right near the top of the Wellbutrin "side effects" at www.drugs.com:

      Less common
      • Buzzing or ringing in the ears
      To me, that is way too "common" to risk if one already has tinnitus susceptibility.

      When I was ill for seven years with an unknown illness (the docs thought it was a tick-borne disease like Lyme, as I had been bitten by a tick in Mozambique when doing some work for USAID in 2004) Lamictal caused migraines and "head stuff" for me. I think it is quite a heavy duty drug and have had quite a few in my time. It does not have a "hearing signature" as far as I can tell, but that does mean it will not for every individual.

      Sorry, I'm not being very helpful here, just pointing some stuff out. However, i am also VERY familiar with depression, as my tinnitus/hyperacusis has been a major factor in exacerbating it. Finally though, I got so gun shy of meds that I do not take any except some sleeping pills for fear of tinnitus increase. So if I get septicemia or something it's "Cheer's everybody!" as will refuse the drugs. (I have my POLST forms and Advanced Medical Directives all done and legal for that...NO WAY I can live with even louder screeching in my head).

      So it's a real conundrum. The depression or the meds?.... Sheeesh, a tough one....To be honest though, I question the efficacy of nearly all the SSRI's as anti-depressants (plus I have seen much evidence now hinting that they are about as effective as placebos!) and getting the right one is a real art.
      I feel for you in this as know this whole quandary very intimately....Geeeez, righ now even, with the Holidays and all and me being isolated by my hearing handicaps, I am pretty depressed. Thankfully not that full on "bio-chemical" Depression, with a capital "D" that is like a freight train in the gut, but for sure enough to have me very bummed and blue.

      So, in sympathy at least... Zimichael
       
    4. just1morething
      Benevolent

      just1morething Member Benefactor

      Location:
      U.S.
      Tinnitus Since:
      2008
      Cause of Tinnitus:
      barotrauma from airplane descent, noise exposure? ETD? TMJD?
      I was on Lamictal 100mg in 2008 when I first experienced tinnitus. I thought that caused mine also at the time, but I know of other people taking 300mg with no tinnitus, so it is hard to say. Sometimes episodes of anxiety can seem to bring on tinnitus or magnify the volume. I still take 25 mg/day of Lamictal.

      I feel bad for you @cjb2811, as I very much know about your hopeless feeling and not knowing what to do about it.
       
    5. just1morething
      Benevolent

      just1morething Member Benefactor

      Location:
      U.S.
      Tinnitus Since:
      2008
      Cause of Tinnitus:
      barotrauma from airplane descent, noise exposure? ETD? TMJD?
      Hello @cjb2811 - Have you tried the Gabapentin + Clonazepam combo for your tinnitus? That works quite well for reducing the noise for some people. I use it myself quite a lot.

      I have no idea if the drugs you used, including Lamictal, have damaged your inner ears (hope not), or if your noise is being generated by your brain. Dr. Abraham Shulman is in your area, so maybe you could contact him. I have talked to him briefly in the past. http://www.tinnituscenter.com/
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.